Recent Topics

Anyone take Celexa/Citalopram?

Mary B.
on 11/29/10 6:08 am - Southern, MD
Revision on 01/24/11 with
Ive been taking Citalopram (Generic Celexa) for more than a year pre-op. Im really feeling...either I am more depressed now or it is not working properly. I really need to do something about this and Im currently in the process of changing PCPs since mine left. Just curious if anyone else experienced this post op? Im 3 months out.
    Banded Feb 23, 2009 / Revision to RNY Aug 25, 2010
 
blawinger
on 11/29/10 6:20 am
I did and still do take citalopram. Like you I didn't feel right after surgery so I went to my PCP and had my meds adjusted a small bit. It did the trick and now I am feeling fine. My nutritionist said it was likely a horomonal change of some sort my body was adjusting to. I would recommend getting your meds adjusted.
Kaitlin N.
on 11/29/10 6:48 am - Dallas, TX
I don't take Celexa, but I am on SSRIs, and I've had some trouble with my depression and anxiety since surgery. Okay, that's an understatement.

I have major depressive disorder and generalized anxiety disorder, along with panic attacks. I was diagnosed over ten years ago, and I've been on a variety of medications since diagnosis. Both the depression and anxiety have been treated to remission successfully on multiple occasions. Before surgery, they were problematic, but it was usually just a matter of finding the proper dosage of a drug.

After surgery, things got a lot more difficult for me. At about three months out (so the same stage as you), we bumped my dosage for the first time. I was on Paxil then. I think I was on 40 mg at the time of surgery, and, at three months out, we bumped up to 60 mg. No change. So, about two months later, we transitioned over to Zoloft. Cross-tapered until I was on 150 mg of Zoloft, which is the recommended max. dosage. Very little therapeutic effect. Before surgery, Zoloft had been one of the drugs that I had had the best luck with. I believe I was on it for four years at one point, which is the longest I'd ever lasted on a single drug. We eventually went up to 250 mg of Zoloft, but I had no luck with it.

For me, the issue is malabsorption. I do not absorb SSRIs in the same manner after surgery. I went off the 250 mg of Zoloft in a week. That is a ridiculously fast taper. If the drug had been making it into my bloodstream, I would have had some nasty side effects from going off it so fast. But, nothing happened. The pills were not making it into my bloodstream, and they were not helping with my depression.

Right now, I'm working with a different psychiatrist. We've used a liquid suspension of Zoloft, which did get better therapeutic effects, but I couldn't tolerate the formulation. So, now I'm crushing Zoloft and mixing it with applesauce. The theory is that the crushed pills are more bioavailable. And it is helping a bit more than taking the pills, which I would split in half. I've also added other medications. I currently take Abilify and Vyvanse, both of which help with my mood. But, my RNY will likely affect the treatment of my psychiatric issues for the rest of my life.

Okay, sorry for the book. Back to your questions. At your stage in the game, I wouldn't panic too much. You still have a lot of hormonal issues going on. You're in the rapid weight loss stage, so your fat cells are releasing stored hormones as they shrink. This can wreak havoc on your emotions, making you moody, anxious, and depressed. Your body is also still recovering from the trauma of surgery, as well as the changes that are occurring in your post-op life. It's very likely that things will normalize.

In the meantime, I'd suggest consulting with a qualified psychiatrist. While your PCP is a great place to start, if you're feeling like your depression is worsening, I'd see a specialist about adjusting your dosage or trying a different medication.

I wish you all the best. Depression sucks, and the process of finding what works for you is grueling.

--Kaitlin                       Start - 285 / Surgery - 267 / Current - 177 / Goal - 170
photo
Mary B.
on 11/29/10 7:06 am - Southern, MD
Revision on 01/24/11 with
Thanks for the response. For the past two days or so...worse today...Im getting that funny eye, big head, fuzzy feeling that you get when you start taking the meds. Lord, I hope that makes sense to someone! This isnt my first rodeo with the meds and I certantly am aware of the nasty side effects of stopping the meds too quickly!

Im just trying to survive until I can get in with someone and get myself evened out.
    Banded Feb 23, 2009 / Revision to RNY Aug 25, 2010
 
Kaitlin N.
on 11/29/10 7:32 am - Dallas, TX
I totally get it. And I get the feeling of just trying to survive until you find something that works.

Please, make some calls today and see if you can get in with a psychiatrist. I've had good luck getting in fast, even with new docs, when I explain the situation.

Are you currently swallowing your pills whole? If you are, try crushing them for a few days and see if you notice a difference. Celexa is not time-released, so this wouldn't effect the medication. It would just keep your stomach from having to try to break down the coating. If you're unsure whether you can do that, call your pharmacist and explain that you've had WLS and may need to crush your medicine. Ask if it's contraindicated on the Celexa.

I would also recommend making an appointment with a therapist. When you're going through the flux with meds, having someone to talk to can make all the difference. And, it really does help to have someone to talk to when you're going through that initial post-op period. Things are crazy.

I'm grateful that you reached out to ask the question. No one should have to suffer in silence.
--Kaitlin                       Start - 285 / Surgery - 267 / Current - 177 / Goal - 170
photo
Mary B.
on 11/29/10 7:38 am - Southern, MD
Revision on 01/24/11 with
Ok, Great. Thanks for the info about crushing the meds. I'll see what I can do about getting in with someone quickly. I think the stress of the holiday just added to everything and its starting to blow up in my face. This isnt normal and I know I can/need to fix it.
    Banded Feb 23, 2009 / Revision to RNY Aug 25, 2010
 
myvioleteyes
on 11/29/10 8:22 am
I was taking Cymbalta preop and for the first 6 weeks post op... among other meds (I have bipolar disorder)... I got to where my night meds weren't working at all, tried liquid prozac for the depression (NOT GOOD) so I was depressed and not sleeping at all. No bueno. I had to go into the psych hospital eventually, after over a month of this... They switched me to Celexa and a megadose of trazodone to sleep (among other things) I'm also on a mega dose of abilify. I have stabilized now, but need another little bump on either my anti depressant or adding in an ADD med. I vote ADD med, and see my psychiatrist on wednesday.

I agree that your PCP may be a good place to start but after this surgery you need to find a psychiatrist. Going over the max dose on meds is risky business, and you want someone who knows what they are doing.
Art is the only way to run away without leaving home. -Twyla Tharp
    
Kaitlin N.
on 11/29/10 8:38 am - Dallas, TX
Wow. So similar.

Currently on: Zoloft, Abilify, Trazadone (to sleep), and Vyvanse. The Vyvanse actually really helps my mood during the day, but I can definitely feel it wear off at night.

Fun, isn't it?
--Kaitlin                       Start - 285 / Surgery - 267 / Current - 177 / Goal - 170
photo
terilynn112
on 11/29/10 11:00 am - maryland, NY
My surgeon warned me I may have to crush that for ever. It's not terrible. I've been practicing.

teri

Teri
Lapbanded 9-16-08 revision from Lapband to RNY on January 11, 2011
HW 273/ 1st surgery 243/Lapband removed 260/ Current 172/ Goal weight 169

                           

(deactivated member)
on 11/29/10 4:26 pm
I have taken it for a couple years now and have had to up my dosage a few times, which you are actually gradually supposed to do anyway.  I started at 20mg a day and am now taking 60 a day.  I works better than anything else I have tried so far.  Ask your dr. if they can up your mg. maybe?
Cybil
jjr821
on 4/23/11 3:56 am - WV
I too am on celexa and have been for years.  I am scheduled to have surgery on 4/28 my Dr. wants me to discontinue my clelxa, .  I know I am not going to do well without my meds.   I get very mean without my meds and I can't deal with people and I work in a public office.
stephanie911
on 11/29/10 5:42 pm - Westfield, IN
Great question.  Im having the same issuse here too.  I have been on SSRI's for 12 yrs for depression/ anxiety.  I have been on Celexa for the last 3 years.  At 1 month out this week I am feeling very flat still.  Not horrible but definately not great.  I know I am still early after surgery but am concerned too. 
I havent slept well even since I have been pain free for the last 2 weeks.
Thinking I need an adjustment.
Stephanie